I've had trouble sleeping for years now. I took Seroquel for a long time, and it did help me sleep, but it also seemed to cause me to gain a lot of weight (which I couldn't lose even with dieting and exercise). My doctor switched me to Lunesta, but that didn't seem to help my insomnia. He just switched me again, this time to doxepin, but I've read that it can cause weight gain. I'd just like to know if people have found that to be the case...
Is doxepin likely to cause weight gain?
Question posted by hope316 on 2 April 2011
Last updated on 4 November 2020 by kbbills1
It caused me to gain 37 lbs in 6 months, so I went off it. I got a new doctor this year who prescribed naltrexone for the off-label use of curbing food cravings & hunger & went back on doxepin with the naltrexone. I'm losing weight & am not having issues with the side effect of cravings & hunger from medications anymore. The only side effect I'm having from the doxepin now is RLS (restless leg syndrome), which I get with some meds & the sleep, antidepressant & anti-anxiety effects outweigh the RLS for me.
60 days ago I weighed 127 and was put on Doxepin. I still slept walked and today I weigh 158.2 I'm 5'2". Dramatic weight gain caused by this medicine. Today my Dr switched me to Rozerem.
Yes, doxepin will cause weight gain. Period. The higher the dose, the more dramatic the weight gain. Above 30mg and the weight gain escalates. The other 50% of this topic is that doxepin also makes it very difficult, if not impossible, to loose the weight once you gain it. I started taking it at bedtime because I can't take Ambien or Lunesta because of their side effects. The fact that a lot of people take at bedtime for sleep compounds this problem because you're taking it right when you are about to begin the least active metabolic period of the 24 hour cycle of a day/night. I started taking 10mg of melatonin one hour before I go to bed and keeping a consistent as possible sleep/wake time and I'm doing as good as when I was taking the doxepin.
Expierence: 15 years as a Paramedic/RN and personal expirence with doxepin.
I've gained 32 pounds while on Doxepin in 12 months. I'm eating less and exercising more. Still can't lose it. I called my doctor and I'm stop taking it!!!
The Seroquel didn't seem to cause me any weight gain but the doxepin have since I started taking it nightly in the last month maybe 2 months I've gained 20 pounds and no matter what I can not get the weight off. I'm going back to Trazodone to see if I at least stop gaining weight so fast
Hope, that's such a pretty name. Anyhow, it's not likely to cause weight gain. It's a lot safer than Lunesta, so thank god you quit taking that drug. Lunesta is a very dangerous sleep aid. it causes a person to sleep walk and do all kinds of daily activities like driving while on it, and not even realizing you are awake. Doxepin is a lot safer for sleep. It's also not addicting like Lunesta is. I've never heard of anyone gaining weight while using it. Good luck, NIK
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.